Nebraska, 2023

Tornado and Hail in Nebraska, May 27, 2023

May 27, 2023 · NWS CYS · 5 events in 3 counties and zones

A few strong to locally severe thunderstorms impacted far western Nebraska along the Wyoming border during the late afternoon and early evening hours on 5/27. These storms produced strong wind gusts and some hail across portions of Banner and Kimball counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few strong to locally severe thunderstorms impacted far western Nebraska along the Wyoming border during the late afternoon and early evening hours on 5/27. These storms produced strong wind gusts and some hail across portions of Banner and Kimball counties. A brief tornado was also observed northwest of Bushnell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 27, 2:36 PM MST, 54 minutes earlier.

Area forecast discussion, May 27, 2:36 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
336 PM MDT Sat May 27 2023

.SHORT TERM...(This evening through Sunday)
Issued at 330 PM MDT Sat May 27 2023

Started the afternoon off with yet another Severe Thunderstorm Watch
for most of the CWA. Currently, severe convection is ongoing across
the Interstate-25 corridor. Multiple Severe Thunderstorm Warnings
for quarter-size hail and even a Tornado Warning with a confirmed
tornado have been issued so far this afternoon. Storms are expected
to expand further eastward into far eastern Wyoming and the Nebraska
panhandle by later this afternoon and into the evening hours. The
initial threat, as we have already seen will be large hail and
tornadoes with more discrete cells. During the evening, storms look
to transition to a more linear mode, which will lead to more of a
wind threat. Storms looks to vacate the CWA by midnight tonight.

Luckily, the remainder of the holiday weekend looks drier. Don't
want to get hopes up as there will likely still be thunderstorms
Sunday and Monday afternoon, however convection looks to be more
scattered and less widespread in coverage. The same synoptic pattern
continues over CONUS with the Rex Block to the east and a broad
trough over the west, causing the daily storminess. A more subtler
change in this pattern in the form of a stronger shortwave
downstream of the trough will push the better moisture supply
further off to the east. As a result, winds will turn more westerly
and begin to gradually dry out the low-levels, contributing to the
decreased storm coverage and intensity over the next two days.

Severe weather chances continue into Sunday, but mainly for the
Nebraska panhandle. The environment here remains decent enough to
potentially get a few isolated strong to severe storms. Dewpoints
drop into the 40s and low 50s with pretty impressive SBCAPE in the
panhandle of about 1200 to 1800 J/kg. Shear looks to remain similar
to today with 0-6 km shear of about 20 to 30 kts. 700-500 mb lapse
rates also remain steep. Still could get some heavy rain with
storms, although PWs from soundings have roughly dropped to around
the 75th percentile for climatology. Heading into Memorial Day, the
environment does not look as conducive for severe storms. Dewpoints
continue to trend downward, as well as instability and shear.
Thunderstorms are still likely during the afternoon, however perhaps
just a few isolated storms are possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 330 PM MDT Sat May 27 2023

An unsettled long term pattern continues. Daily chances for
afternoon convection are expected. Warm temperatures are expected
Tuesday, before beginning to cool everyday throughout the long term.
Thursday through Saturday have the best chances for widspread
precipitation.

A closed, upper-level low moves into southern California Tuesday and
progresses easterly through Wednesday. The closed low begins to take
a more northerly track Wednesday and impacts the area Thursday. A
similar evolution is present at 500mb and 700mb. Vorticity maximums
traverse across the CWA Tuesday and Wednesday, supporting daily
precipitation chances. PW values remain between 0.3 and 0.5 for most
of the day Tuesday and increase to 0.7 to 0.8 for Wednesday,
suggesting a wetter day Wednesday than Tuesday. Decreased
temperatures a degree or two, as the NBM seemed a bit warm.
Temperatures Tuesday are in the mid-70s west of I-25 and low-80s
east of I-25. Temperatures a few degrees cooler Wednesday, but still
remain in the mid-70s west of I-25 and low-80s east of I-25.

The upper-level low pushes towards the CWA with a strong negative
tilt to associated to the trough. A jet streak ejects towards the
CWA with the entire area experiencing dynamic lift. The dynamic lift
associated with this shortwave continues Friday. Shear values
increase for Thursday as well, with bulk shear closer to 30 kts and
potentially approaching 40 kts in some locations. Thursday could see
some strong to severe storms across the CWA, but this will continue
to be monitored. Shear looks lacking for Friday, but PWs remain
around 0.9 in western Nebraska and 0.7 to 0.8 for southeast Wyoming.
Friday could be a wetter day, though severe weather looks minimal at
this time. Temperatures Thursday expected to be in the low-70s west
of I-25 and mid- to upper-70s east of I-25. Friday looks to be a few
degrees cooler across the region, with upper-60s and low-70 west of
I-25 and low- to mid-70s east of I-25.

A secondary upper-level low moves into southern California Friday
and pushes east through Saturday before turning northerly, following
a similar track of the initial upper-level low. The low impacts the
CWA Saturday with a jet streak ejecting over the region, providing
dynamic lift and supporting precipitation development. Shear values
are lower than Thursday, with bulk shear around 30 kts. Some strong
to severe storms may be possible, but this will need to continue to
be monitored. Did decrease PoPs Saturday per collaboration with
neighboring offices. PoPs between 60 and 70% for Saturday. PW values
remain near 1.0 for western Nebraska and 0.8 for southeast Wyoming,
further supporting precipitation Saturday. Temperatures Saturday
cooler than Friday with highs in the upper-60s west of I-25 and low-
to mid-70s east of I-25.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 521 AM MDT Sat May 27 2023

IFR/LIFR conditions in fog and low stratus from Cheyenne to
Kimball this morning. Timing on lifting around 14-15Z. Another
round of showers and thunderstorms forecast for most airports east
of the Laramie Range this afternoon through the evening hours.
Used HRRR simulated radar for onset timing of thunderstorms.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Sat May 27 2023

Minimal fire weather concerns continue over the next several days
due to daily chances for showers and storms and fuels in green-up
status across the area. More widespread storms with wetting rains
are likely Saturday. Storms may contain strong, erratic gusty winds
with gusts in excess of 60 MPH. Conditions will gradually dry out
Sunday into the beginning of next week with minimum RHs across the
area ranging from the teens to low 30s. Lowest RHs will be west of
the Laramie Range during this time. Although drier, more storms are
expected Sunday through Tuesday. However, storms will be more
scattered and less numerous than the previous few days.

&&

.HYDROLOGY...
Issued at 345 AM MDT Sat May 27 2023

Runoff from snowmelt continues across the area with warm
temperatures continuing, though the seasonal crest may be
approaching or just behind us in some areas. The Little Snake
River barely reached flood stage again yesterday morning near
Baggs and Dixon, but after today, is expected to continue to fall.
The flood warning may be able to be let go as soon as this
afternoon or Sunday, but will let it continue for now to see where
the typical morning crest ends up. The Encampment river remains at
action stage, but forecasts hold steady for the next few days. The
Laramie River at Laramie is still below action, with the latest
RFC forecasts now cresting just below action stage. Slightly drier
air is now working in, particularly west of the Laramie range,
reducing but not eliminating the short term flash flood threat.
Daily thunderstorms over the next few days still could produce
locally heavy rainfall, but overall storm coverage and rainfall
totals should be lower over the next several days compared to what
we saw the last three days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...SF
LONG TERM...AM
AVIATION...GCC
FIRE WEATHER...SF
HYDROLOGY...MN
Hazardous weather outlook, May 27, 12:50 PM MST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
150 PM MDT Sat May 27 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-282000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
150 PM MDT Sat May 27 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous showers and thunderstorms continue this
afternoon and will continue into the evening. Some storms may be
capable of producing large hail, damaging winds, and/or heavy
rainfall, mainly along and east of the I-25 corridor. An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Daily chances for showers and thunderstorms continue through next
week. Marginally strong to severe thunderstorms with hail and
gusty winds are possible Sunday, though storm coverage may be less
than the last few days. Storm coverage could increase midweek.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Local storm report, May 27, 2:36 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             DOUGLAS                 42.76N 105.39W
05/27/2023  M1.00 INCH       CONVERSE           WY   PUBLIC

            FACEBOOK POST. NORTH 4TH ST IN DOUGLAS.

&&
Special weather statement, May 27, 2:43 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
343 PM MDT Sat May 27 2023

NEZ020-054-272215-
Kimball NE-Banner NE-
343 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of north central
Kimball and south central Banner Counties through 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kimball, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kimball and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 15 and
25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4116 10355 4111 10374 4145 10393 4149 10365
TIME...MOT...LOC 2143Z 166DEG 29KT 4123 10371

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Kubelka
Local storm report, May 27, 2:51 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 E WHEATLAND           42.05N 104.88W
05/27/2023  U1.00 INCH       PLATTE             WY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Special weather statement, May 27, 3:14 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT Sat May 27 2023

NEZ020-054-WYZ119-272245-
Kimball NE-Banner NE-East Laramie County WY-
414 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of northwestern
Kimball, southwestern Banner and east central Laramie Counties
through 445 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over
Oliver Campground, or 10 miles west of Kimball, moving northwest at
30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kimball, Albin, Oliver Campground, Oliver Reservoir and Bushnell.

This includes Interstate 80 in Nebraska between mile markers 6 and
15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

&&

LAT...LON 4125 10360 4114 10392 4146 10415 4155 10390
TIME...MOT...LOC 2214Z 154DEG 30KT 4126 10386

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Kubelka
Local storm report, May 27, 3:18 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          7 SW CHEYENNE           41.07N 104.89W
05/27/2023                   LARAMIE            WY   PUBLIC

            LANDSPOUT TORNADO SIGHTED SOUTHWEST OF
            CHEYENNE.

&&
Local storm report, May 27, 3:27 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             11 NW CHEYENNE          41.26N 104.94W
05/27/2023  M0.50 INCH       LARAMIE            WY   COCORAHS

&&

The radar

The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Kimball

When
May 27, 3:30 PM MST
Where
Kimball County, Bushnell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.230, -103.890

Thunderstorm Wind, Banner

When
May 27, 4:56 PM MST
Where
Banner County, 12.11 mi WSW of Harrisburg
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.490, -103.960

A 60 MPH wind gust was reported 12 miles WSW of Harrisburg.

Tornado, Kimball

When
May 27, 5:06 PM MST
Where
Kimball County, 2.94 mi NW of Bushnell
Rating
EFU
Path length
0.5 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.260, -103.930

Trained weather spotters observed a brief tornado approximately 3 miles NW of Bushnell.

Hail, Kimball

When
May 27, 5:06 PM MST
Where
Kimball County, 2.76 mi S of Bushnell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.190, -103.890

An Emergency Management Official reported quarter sized hail approximately 3 miles south of Bushnell.

Hail, Morrill

When
May 27, 7:52 PM MST
Where
Morrill County, 1.72 mi SW of Angora
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.830, -103.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093330, 1093119, 1093134, 1093135, 1093331.